Alert archive / New York / High Wind Watches in 2018
High Wind Watch 2, NWS New York, NY
NWS New York, NY issued this high wind watch at Nov 2, 2018, 3:25 AM EDT for 11 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut. It took effect at Nov 3, 2018, 12:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 2, 2018, 3:25 AM EDT (07:25 UTC)
- In effect from
- Nov 3, 2018, 12:00 PM EDT
- Expired
- Nov 2, 2018, 2:51 PM EDT
- In force
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS71 KOKX 020725 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 325 AM EDT Fri Nov 2 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 022200- /O.NEW.KOKX.HW.A.0002.181103T1600Z-181104T0000Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 325 AM EDT Fri Nov 2 2018 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... The National Weather Service in Upton has issued a High Wind Watch, which is in effect from Saturday afternoon through Saturday evening. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * TIMING...Saturday afternoon and evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ JMC
1 follow-up statement
525 WWUS71 KOKX 021851 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 251 PM EDT Fri Nov 2 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 030800- /O.UPG.KOKX.HW.A.0002.181103T1600Z-181104T0000Z/ /O.NEW.KOKX.WI.Y.0008.181103T1500Z-181103T2200Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 251 PM EDT Fri Nov 2 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT SATURDAY... The National Weather Service in Upton has issued a Wind Advisory, which is in effect from 11 AM to 6 PM EDT Saturday. The High Wind Watch is no longer in effect. * WINDS...West 15 to 25 mph with gusts up to 50 mph. * TIMING...Saturday afternoon and evening. * IMPACTS...Winds may down small tree limbs and branches, resulting in isolated to scattered power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this high wind watch went out at Nov 2, 2:30 AM EDT, 55 minutes earlier.
Area forecast discussion, Nov 2, 2:30 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
230 AM EDT Fri Nov 2 2018
.SYNOPSIS...
A stationary front near or just north of the area this evening
lifts northward as a warm front tonight as low pressure tracks
northeast across the Ohio Valley and into western New York
State. The trailing cold front then approaches on Friday with a
stronger wave of low pressure tracking along it late Friday
night into Saturday. High pressure on Sunday will be followed by
another series of frontal systems into the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Showers are beginning to approach the region from the west and
should gradually move into portions of the Lower Hudson Valley
and northeast New Jersey over the next few hours. The forecast
remains on track, with temperatures remaining nearly steady
through the overnight hours.
A progressive, yet amplified flow, will result in a series of
strong short waves traversing the longwave trough across eastern
North America. The first shortwave will shear out to the north
across the Great Lakes tonight, sending low pressure across
western NY state up into northern New England by morning. This
will also send the stationary front across northern portions of
the Lower Hudson Valley northward as a strengthening low-level
jet approaches from the south.
Warm advection showers will work from west to east tonight
through the morning. Marginal instability along the nose of the
low-level jet could also trigger an isolated thunderstorm. The
nighttime timing of the low-level jet coupled with inverted low
levels should limit the highest winds to coastal areas with
gusts up to 40 mph.
Overnight lows will be well above normal ranging from the mid
50s inland to around 60 at the coast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
After some moderate rainfall in the morning, showers are
forecast to become more scattered in nature in the afternoon.
The one exception could be far eastern Long Island and southeast
Connecticut where the eastward progression of the low-level jet
will take into the afternoon.
The next piece of jet energy then dives down the backside of the
upper trough across the mid Mississippi Valley on Friday. There
appears to be enough of an upstream kicker with jet energy of
the northern intermountain west to allow the progression of the
system eastward by Saturday morning. It does however take a
negative tilt with a secondary low-level jet working up the
eastern seaboard ahead of a developing frontal wave Friday
night. This will result in an axis of heavier rainfall late
Friday night into Saturday morning. During this time, much of
the area could see an additional 1 to 1 1/2 inches of rainfall.
The main flood threat still though only appears to be minor
nuisance poor drainage flooding.
Additionally, there are differences amongst the models with the
location of the heaviest rainfall as the upper trough goes
negative and strong frontal forcing moves into the region.
The region will remain mild during this time in the warm sector
of the frontal system. Highs Friday will be well into the 60s
and possibly as high as 70 for the NYC metro, with lows Friday
night in the 50s. Saturday will be a bit cooler with a the cold
frontal passage in the morning.
Conditions dry out by Saturday afternoon with strong west winds
gusting up to 40 mph. Winds looks to be below wind advisory
thresholds at this time.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure builds in Saturday night and Sunday before weakening
over the area Sunday night. Dry weather for all 3 periods with high
and low temperatures mostly within 5 degrees of normal.
A weak wave of low pressure approaches from the south on Monday, and
with moisture convergence along a leading warm front, rain chances
increase through the day. Have capped pops at 50% for now in the
event that models trend weaker/dryer with this system. This wave and
frontal boundary are progged to weaken as is attempts to shift north
through the region on Tuesday. Have maintained chance PoPs through
the day for this.
A better chance of showers arrives Tuesday night into Wednesday
morning as a cold front approaches and passes through. Can't rule
out an isolated TSTM given the lift and potential instability, but
will leave out of the forecast at this point. Drying conditions
follow Wednesday afternoon and Thursday with high pressure building
back in.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A cold front will become nearly stationary north of the
terminals. A wave of low pressure will develop along the front
and pass near the region this morning. A second wave of low
pressure and associated cold front approach this evening and
overnight.
VFR now at many terminals, however conditions are expected to
fall to MVFR towards 10z-12z. Once we reach MVFR, we should
remain MVFR through the much of the day, however a period of IFR
condition in showers will be possible. Also, brief improvements
to VFR will also be possible later this afternoon. Chances are
too low to include any brief periods of IFR or VFR in the TAFs.
Conditions fall to IFR tonight.
Can not rule out a thunderstorms today. Confidence was too low
to include in TAFs, but any thunderstorms could produce gusts of
35-40 kt.
An increasing south to southwest flow can be expected today with
gusts 20-25kt this morning. Gusts diminish late this afternoon.
LLWS expected with 40-50kt around 2k feet. LLWS should end
between 13-15Z Friday, except after 18Z for eastern terminals.
.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Sat...MVFR to IFR with a chance of showers, becoming VFR late in
the day and into the evening. W wind gusts 40-45 kt in the
afternoon with peak gusts up to 50kt.
.Sun...VFR
.Monday and Tuesday...Possible MVFR or lower in showers.
&&
.MARINE...
A strong low-level jet and approaching frontal system tonight
will allow southerly winds to ramp up to near gale force on the
ocean. Winds gradually diminish Friday afternoon and night as
the frontal system nears the waters and a frontal wave
approaches from the Mid Atlantic states. Marginal SCA winds and
high seas though will linger on the ocean during this time.
Small Craft Conditions remain likely on the ocean Saturday and
Saturday night as seas remain above 5 ft and winds remain gusty
behind the cold front. There is a decent chance of Gale force gusts
on the ocean waters during Saturday as the pressure gradient
tightens a bit behind the departing low and cold front. Will
continue to mention this in the HWO. Winds and seas diminish through
Sunday with all waters below advisory criteria by Sunday afternoon.
Sub-advisory conditions then last through Sunday night. SCA
conditions return on the ocean with building seas Monday and Tuesday.
&&
.HYDROLOGY...
Several episodes of moderate to possible heavy rain will impact
the area late tonight into Saturday morning. Rainfall totals of
1 1/2 to 2 inches are possible during this time. Due to the
long duration of the event, the primary concern will be minor
urban and poor drainage flooding, though some small streams may
rise to near advisory levels.
No hydrologic impacts are anticipated for Saturday night through
Thursday, however rainfall associated with a cold front Tuesday
night into Wednesday morning will bear watching.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ335-338.
Small Craft Advisory until 6 PM EDT this evening for ANZ330-
340-345.
Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...JC/DW
NEAR TERM...FEB/DW
SHORT TERM...DW
LONG TERM...JC
AVIATION...BC
MARINE...JC/DW
HYDROLOGY...JC/DW
EQUIPMENT...Hazardous weather outlook, Nov 1, 3:30 AM EDT, 23 hours 55 minutes before
Hazardous Weather Outlook National Weather Service New York NY 330 AM EDT Thu Nov 1 2018 ANZ330-335-338-340-345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075- 078>081-176>179-020800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 330 AM EDT Thu Nov 1 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-020800- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 330 AM EDT Thu Nov 1 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the potential for gale conditions late Thursday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 3:25 AM EDT | Storm Watch | OKX | 12 hr | |
| Nov 2, 2:51 PM EDT | Wind Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 25 hr |
| Nov 2, 2:58 PM EDT | Gale Warning | OKX | 29 hr |
Nearby
High Wind Watches in New York, 2018High Wind Watches in New Jersey, 2018High Wind Watches in Connecticut, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.